Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 87, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 16, 2016, 6:37 PM EDT for Cambria County, Clearfield County, Pennsylvania. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2016, 6:37 PM EDT (22:37 UTC)
- Expired
- Aug 16, 2016, 7:30 PM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cambria County, PA, Clearfield County, PA
The radar
The State College radar (KCCX), 59 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 7:11 PM EDT | TSTM WND DMG | 1 Nw Nanty Glo, PA | TREES DOWN IN BLACKLICK TOWNSHIP. |
| Aug 16, 7:23 PM EDT | TSTM WND DMG | Johnstown, PA | NUMEROUS REPORTS OF TREES DOWN ACROSS THE JOHNSTOWN AREA. |
| Aug 16, 7:36 PM EDT | TSTM WND DMG | Houtzdale, PA | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
923
WUUS51 KCTP 162237
SVRCTP
PAC021-033-162330-
/O.NEW.KCTP.SV.W.0087.160816T2237Z-160816T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
637 PM EDT TUE AUG 16 2016
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA...
CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA...
* UNTIL 730 PM EDT.
* AT 637 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR NEW BETHLEHEM TO 14 MILES EAST OF FORD CITY TO
NEAR INDIANA TO NEAR HOMER CITY TO NEAR GREENSBURG...MOVING EAST AT
40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PORTAGE...ELIM...NANTY-GLO...WESTMONT...JOHNSTOWN...BELMONT...
CLEARFIELD...EBENSBURG...WINDBER...CRESSON...BELSANO...
CHESTER HILL...CARROLLTOWN...JEFFRIES...GALLITZIN...DALE...
SALIX-BEAUTY LINE PARK...HOUTZDALE...SOUTHMONT AND LILLY.
FOR THOSE DRIVING ON INTERSTATE 80...THIS INCLUDES AREAS BETWEEN THE
CLEARFIELD AND SNOW SHOE EXITS...SPECIFICALLY FROM MILE MARKERS 122
TO 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4045 7894 4072 7880 4102 7880 4103 7813
4094 7816 4091 7822 4089 7822 4080 7834
4075 7838 4072 7835 4065 7840 4065 7844
4058 7846 4051 7854 4037 7856 4031 7863
4025 7865 4024 7886 4029 7893 4028 7906
TIME...MOT...LOC 2237Z 272DEG 36KT 4094 7919 4076 7924 4065 7922 4055
7931 4035 7948
HAIL...<.75IN
WIND...60MPH
$$
DEVOIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:22 PM EDT, 15 minutes earlier.
Area forecast discussion, Aug 16, 6:22 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service State College PA 622 PM EDT TUE AUG 16 2016 .SYNOPSIS... A weak cold front will drop down through the state tonight and stall along the Maryland border. However, the temperatures will not become all that much cooler. Warm and humid weather will continue with just isolated storms possible each afternoon into the weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Final Lower Susq River Valley counties removed from Severe Watch #447. Line of deep convection has advanced east of my counties as of 615 PM. More shallow upstream convection over western and northwest PA to focus some heavy downpours for the rest of this evening...along and ahead of the real cold front...which will be dropping down into the NW co.s around sunset, and continue moving se - reaching IPT- UNV by 04z- 05z. The front will likely then slog to a halt as it nears the MD border. The lack of heating and the larger-scale subsidence will be effective at diminishing the coverage and intensity of the storms along and south of the front. Showers will probably linger over the Laurels thru the night. It will be muggy overnight with lots of places receiving rainfall today. The winds will get lighter from the west but stay up a little, so fog not quite as possible as lower clouds. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... The front will still be nearby on Wed. SW flow into the Laurels will probably keep showers going into the morning. Then, heating may renew the convection in the afternoon if it does die off in the morning. Will keep pops all along the srn border for the aftn. Slightly drier air over the northern tier may make it feel a little better than the recent 70+ dewpoints. Maxes will still be in the 80-85F range, though. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... The basic grids were nudged using the National Blend of Models (NBM) and superblend of models. This should provide relatively consistent grids. The GEFS and NAEFES are forecasting a gradual pattern change. The key changes include the complete erosion of the subtropical ridge along and off the East Coast and the evolution of a trough in the central United States. Thus Wednesday night into Thursday the 500 mb flow becomes more westerly. This flow is forecast to push the plume of high precipitable water (PW) air to our south leaving a boundary to our south and east. Lingering showers should be mainly closer to this boundary. With lower PW our diurnal POPS should drop considerably. This plume of high PW does not come back. Thus closer to normal temperatures through the column and lower PW should provide cooler nights, lower POPS, and near normal high temperatures. The developing trough to our west this weekend and the surge of cold air to our west will pull warm air back into our region by the weekend. We should see another surge of high PW air, albeit not as tropical, ahead of this system. Thus chance showers will slowly increase as will overnight lows Friday into Sunday. At this time the ensemble forecast systems (EFS) show the frontal system Sunday pushing through from west to east with a nice north- south front for a change. This would increase the chance of showers and thunderstorms Sunday. If correct early next week could see considerably drier air move into our region along with relatively cooler air. The EFS clearly want to end this regime of high temperatures and high moisture. The GEFS forecasts slightly below normal PW values by Tuesday next week and near to slightly below normal 850 mb temperatures. That would be a refreshing change. Not surprisingly the GEFS maximum QPF time and the NBM maximum QPF time in our long range forecasts is SUNDAY and possibly early Monday. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... Line of convection is just about out of the lower Susq counties. New showers and thunderstorms will continue to advance into western portions of the flying area ahead of a cold front moving out of Ohio. This convection will be accompanied by local IFR/MVFR conditions as they pass over regional terminals. In areas that clear after getting some rain, expect patchy fog to form later this evening and after midnight. Wed will see mainly VFR but an afternoon shower or thunderstorms will once again be possible. Outlook... Thu...Patchy am fog possible. Isold pm tsra impacts possible. Fri...No Sig Wx expected. Sat-Sun...Sct/isold TSRA mainly W, mainly PM. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...DeVoir SHORT TERM...Dangelo LONG TERM...Grumm AVIATION...Dangelo/La Corte
Hazardous weather outlook, Aug 16, 6:18 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 618 PM EDT TUE AUG 16 2016 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-172230- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 618 PM EDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 16, 6:05 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
605 PM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG WRIGHTSVILLE 40.02N 76.53W
08/16/2016 YORK PA 911 CALL CENTER
TREES AND POWER LINES DOWN
&&
EVENT NUMBER CTP1601796
MACHLocal storm report, Aug 16, 6:07 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
607 PM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG HALLAM 40.00N 76.60W
08/16/2016 YORK PA 911 CALL CENTER
TREES AND POWER LINES DOWN.
&&
EVENT NUMBER CTP1601797
MACHLocal storm report, Aug 16, 6:14 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
614 PM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 2 W MANCHESTER 40.06N 76.76W
08/16/2016 YORK PA 911 CALL CENTER
TREES AND WIRES DOWN ON SUSQUEHANNA TRAIL IN CONEWAGO
TOWNSHIP.
&&
EVENT NUMBER CTP1601798
MACHLocal storm report, Aug 16, 6:21 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
621 PM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG NEWBERRYTOWN 40.13N 76.79W
08/16/2016 YORK PA 911 CALL CENTER
TREES AND WIRES DOWN ON SHEEPBRIDGE ROAD IN NEWBERRY
TOWNSHIP.
&&
EVENT NUMBER CTP1601799
MACHLocal storm report, Aug 16, 6:25 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
625 PM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 3 SW EMIGSVILLE 39.98N 76.77W
08/16/2016 YORK PA 911 CALL CENTER
TRESS AND WIRES DOWN ON SINKING SPRING ROAD AND CHURCH
ROAD.
&&
EVENT NUMBER CTP1601800
MACHLocal storm report, Aug 16, 6:32 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
632 PM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 1 NW GRAYBILL 39.93N 76.81W
08/16/2016 YORK PA 911 CALL CENTER
TREES AND WIRES DOWN IN WEST MANCHESTER TOWNSHIP
&&
EVENT NUMBER CTP1601801
MACHThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:24 AM EDT | Heat Advisory | CTP | Dauphin, Lancaster, Lebanon, York | 13 hr |
| Aug 16, 1:33 PM EDT | Special Weather Statement | CTP | Franklin, Fulton, Huntingdon | 42 min |
| Aug 16, 2:05 PM EDT | Special Weather Statement | CTP | Franklin | 55 min |
| Aug 16, 2:36 PM EDT | Special Weather Statement | CTP | Lycoming | 39 min |
| Aug 16, 2:52 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan | 53 min |
| Aug 16, 2:56 PM EDT | Special Weather Statement | CTP | Adams, Cumberland, Dauphin, Juniata, Perry, Snyder and 1 more | 64 min |
| Aug 16, 3:04 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 56 min |
| Aug 16, 3:13 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Snyder, Union | 47 min |
| Aug 16, 3:25 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Sullivan | 65 min |
| Aug 16, 3:30 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Perry | 45 min |
| Aug 16, 3:44 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 46 min |
| Aug 16, 3:56 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 64 min |
| Aug 16, 4:27 PM EDT | Special Weather Statement | CTP | York | 33 min |
| Aug 16, 4:28 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland, Schuylkill | 62 min |
| Aug 16, 4:35 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 70 min |
| Aug 16, 5:26 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 34 min |
| Aug 16, 6:44 PM EDT | Special Weather Statement | CTP | Somerset | 61 min |
| Aug 16, 7:07 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 53 min |
| Aug 16, 7:26 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Clearfield, Huntingdon | 34 min |
| Aug 16, 7:34 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 26 min |
| Aug 16, 7:59 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Clinton, Huntingdon | 31 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.